Skip to main content
Journal cover image

d-Amphetamine-induced "floating limb" syndrome in young rhesus monkeys.

Publication ,  Journal Article
Levin, ED; Bushnell, PJ; Baysinger, CM
Published in: Psychopharmacology (Berl)
1990

Acute d-amphetamine administration to young rhesus monkeys (N = 10) caused a motor syndrome of hypoactivity and chorea-like postures and motor movements which we have termed "floating limb". Frequently after subcutaneous injections of 0.3 or 0.6 mg/kg d-amphetamine, an affected monkey raised one or both legs or arms and held the limb(s) motionless in the air. Affected limbs were usually returned to a normal position if they appeared to enter the animal's visual field. In other cases, the monkey assumed bizarre and contorted postures which were held for prolonged periods. Such postures were often accompanied by gentle repetitive brushing of the ears and facial hair with extremities of the affected limbs. Quantification of the frequency of these movements showed that they occurred regularly for 90-150 min after d-amphetamine. Hydroxyamphetamine, a peripherally-acting amphetamine analog, did not induce floating limb, indicating that the behavior was probably mediated by central actions of d-amphetamine. A similar disorder has been reported occasionally in other studies with monkeys and cats. It may be related to the chorea that is seen in humans after the use of amphetamine and other stimulants. d-Amphetamine treatment in young monkeys may provide a viable model of human choreoathetoid disorders induced by disease or drug use.

Duke Scholars

Published In

Psychopharmacology (Berl)

DOI

ISSN

0033-3158

Publication Date

1990

Volume

101

Issue

1

Start / End Page

112 / 117

Location

Germany

Related Subject Headings

  • Tremor
  • Psychiatry
  • Motor Activity
  • Macaca mulatta
  • Dextroamphetamine
  • Behavior, Animal
  • Athetosis
  • Animals
  • 17 Psychology and Cognitive Sciences
  • 11 Medical and Health Sciences
 

Citation

APA
Chicago
ICMJE
MLA
NLM
Levin, E. D., Bushnell, P. J., & Baysinger, C. M. (1990). d-Amphetamine-induced "floating limb" syndrome in young rhesus monkeys. Psychopharmacology (Berl), 101(1), 112–117. https://doi.org/10.1007/BF02253727
Levin, E. D., P. J. Bushnell, and C. M. Baysinger. “d-Amphetamine-induced "floating limb" syndrome in young rhesus monkeys.Psychopharmacology (Berl) 101, no. 1 (1990): 112–17. https://doi.org/10.1007/BF02253727.
Levin ED, Bushnell PJ, Baysinger CM. d-Amphetamine-induced "floating limb" syndrome in young rhesus monkeys. Psychopharmacology (Berl). 1990;101(1):112–7.
Levin, E. D., et al. “d-Amphetamine-induced "floating limb" syndrome in young rhesus monkeys.Psychopharmacology (Berl), vol. 101, no. 1, 1990, pp. 112–17. Pubmed, doi:10.1007/BF02253727.
Levin ED, Bushnell PJ, Baysinger CM. d-Amphetamine-induced "floating limb" syndrome in young rhesus monkeys. Psychopharmacology (Berl). 1990;101(1):112–117.
Journal cover image

Published In

Psychopharmacology (Berl)

DOI

ISSN

0033-3158

Publication Date

1990

Volume

101

Issue

1

Start / End Page

112 / 117

Location

Germany

Related Subject Headings

  • Tremor
  • Psychiatry
  • Motor Activity
  • Macaca mulatta
  • Dextroamphetamine
  • Behavior, Animal
  • Athetosis
  • Animals
  • 17 Psychology and Cognitive Sciences
  • 11 Medical and Health Sciences